Adults  |  Seniors  |  Elementary  |  Look alikes  |  Medication safety

Beverage or Medicine?

The Bottom Line

A powdered aspirin preparation looks like lemonade powder. Mixing up the two could cause problems for people who should not take aspirin, including people who are allergic to aspirin.

The Full Story

The powder on the left is sugar-free lemonade. It is added to water to make a refreshment. The powder on the right is aspirin. Aspirin is used as a pain reliever and fever-reducer. It is a safe drug for most people, but it should not be used by people who are allergic to aspirin or other anti-inflammatory drugs, people with a history of ulcers or stomach bleeding, or children with viral illnesses.

To avoid harming anyone who shouldn't take aspirin, these two products must be clearly labeled. Store the aspirin with medicines and the lemonade with foods and beverages. If someone at home is allergic to aspirin, consider not buying this product at all.

A lot of non-medicine products look and taste like medicines. It is hard to tell which is which by simply looking at or tasting them. A few reminders to help avoid mix-ups: Always store medicine in a different place from food and beverages; read product instructions every time; store products in their original containers.

If anyone takes the wrong medicine, or too much medicine, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away. Expert poison help is available 24 hours a day by checking the webPOISONCONTROL online tool for guidance or calling 1-800-222-1222.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


References

Munir MA, Enany N, Zhang J-M. Nonopioid analgesics. Med Clin N Am. 2007;91:97–111.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Always store medicine in a different place from food and beverages.
  • Read product instructions every time.
  • Store products in their original containers.

This Really Happened

A teenage girl mistook a packet of citrus-flavored artificially sweetened powdered aspirin for a lemonade mix and used several packets to make a pitcher of the mixture with water. Three family members including a 3-year-old girl drank a glass of the liquid. The 3-year-old required evaluation in the emergency room for possible aspirin poisoning. Fortunately, blood levels showed that she had not drunk enough "lemonade" to be poisoned. Other family members were also fine.